Purpose: To report a unique case of Stevens–Johnson syndrome (SJS) with severe ocular complications induced by pembrolizumab, an immune checkpoint inhibitor. Case presentation: A 64-year-old man with urothelial cancer presented with bilateral corneal epithelial defect and conjunctival pseudo-membrane formation with erythematous patches on the four extremities, abdomen, and back. He had urothelial cancer with multifocal lesions in the renal pelvis and left ureter, and para-aortic metastatic lymph nodes. Accordingly, pembrolizumab treatment was planned. Generalized skin eruption occurred 4 days after the first cycle of pembrolizumab treatment, and ocular symptoms occurred 2 weeks after the first cycle. The patient’s symptoms improved after cessation of pembrolizumab treatment and administration of steroids systemically. Conclusions: Immune checkpoint inhibitors, including pembrolizumab, have been developed recently and are widely used in the treatment of various cancers. However, it should be noted that the drugs may cause adverse events such as SJS with severe ocular complications.
Bibliographical noteFunding Information:
This study was supported by the Basic Science Research Program National Research Foundation of Korea [NRF-2019R1F1A1063311] funded by the Ministry of Science, ICT and Future Planning. The funding organization had no role in the design or conduct of this study.
© 2021 Taylor & Francis Group, LLC.
All Science Journal Classification (ASJC) codes
- Immunology and Allergy